Advanced Search

Home > Journals > The Journal of Sports Medicine and Physical Fitness > Past Issues > The Journal of Sports Medicine and Physical Fitness 2004 December;44(4) > The Journal of Sports Medicine and Physical Fitness 2004 December;44(4):441-3



A Journal on Applied Physiology, Biomechanics, Preventive Medicine,
Sports Medicine and Traumatology, Sports Psychology

Indexed/Abstracted in: Chemical Abstracts, CINAHL, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,111

Frequency: Monthly

ISSN 0022-4707

Online ISSN 1827-1928


The Journal of Sports Medicine and Physical Fitness 2004 December;44(4):441-3


    Case reports

Adverse effects of GH self administration on peripheral nerve. A case report

Caliandro P. 1, Padua L. 1, 2, Aprile I. 1, 2, Conti V. 1, Pazzaglia C. 1, Pavone A. 3, Tonali P. 1

1 Unit of Neurology Universita’ Cattolica del Sacro Cuore, Rome, Italy
2 “Don C. Gnocchi Institute, Pro Iuventute Foundation, Rome, Italy
3 Department of Neurology, Garibaldi Hospital, Catania, Italy

To our knowledge there is no evidence of multientrapment neuropathy related to growth hormone (GH) administration. We observed the case of a 45-year-old bodybuilder complaining of paresthesias and dysesthesias of the hands and feet after self-administration of high-dose of recombinant GH therapy. The patient complained of transitory symptoms after each cycle of GH therapy. The electrodiagnosis showed: 1) moderate right carpal tunnel syndrome (CTS) and minimal left CTS; 2) mild right ulnar entrapment at elbow; 3) a reduction of motor nerve conduction velocity of the left ulnar nerve across elbow; 4) a reduction of the amplitude of the sensory nerve action potential of the left ulnar nerve in digit-wrist segment; 5) the absence of the ulnar F wave bilaterally registering from abductor digiti minimus. Our data suggest a multiple entrapment condition of the upper limbs; furthermore, based on the history (paresthesia at feet), we can hypothesize a mild involvement of distal sensory fibres in the legs (neurophysiologically negative). The anecdotal history and neurophysiological findings of this case suggest an increased awareness to the adverse effects of GH on peripheral nerve.

language: English


top of page